Alert archive / Colorado / Flash Flood Warnings in 2023
Flash Flood Warning 22, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this flash flood warning at Jun 11, 2023, 6:21 PM MDT for Elbert County, Colorado. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 11, 2023, 6:21 PM MDT (00:21 UTC)
- Expired
- Jun 11, 2023, 9:30 PM MDT
- In force
- 3 hr
- Issued by
- NWS Denver/Boulder, CO
- Area
- Storm-based polygon
- Flood severity
- None
County Elbert County, CO
The radar
The Denver radar (KFTG), 53 km from the middle of the area, began a volume at 00:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 00:00Z, 0.4 hours before the alert went out and 361 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 103 J/kg
- Mixed-layer CIN
- -95 J/kg
- Mixed-layer LCL
- 3676 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 35 m²/s²
- 0-3 km storm-relative helicity
- 35 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
501
WGUS55 KBOU 120021
FFWBOU
COC039-120330-
/O.NEW.KBOU.FF.W.0022.230612T0021Z-230612T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Denver CO
621 PM MDT Sun Jun 11 2023
The National Weather Service in Denver has issued a
* Flash Flood Warning for...
North Central Elbert County in east central Colorado...
* Until 930 PM MDT.
* At 621 PM MDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Flash flooding is ongoing or
expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, gulches,
roads, and poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
mainly rural areas of North Central Elbert County east of Kiowa
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be aware of your surroundings and do not drive on flooded roads.
&&
LAT...LON 3941 10444 3922 10442 3922 10427 3935 10414
3942 10421
FLASH FLOOD...RADAR INDICATED
$$
Meier2 follow-up statements
177
WGUS75 KBOU 120112
FFSBOU
Flash Flood Statement
National Weather Service Denver CO
712 PM MDT Sun Jun 11 2023
COC039-120330-
/O.CON.KBOU.FF.W.0022.000000T0000Z-230612T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Elbert CO-
712 PM MDT Sun Jun 11 2023
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 930 PM MDT THIS
EVENING FOR NORTH CENTRAL ELBERT COUNTY...
At 712 PM MDT, Doppler radar indicated thunderstorms producing heavy
rain across the warned area. Flash flooding is ongoing or expected
to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, gulches,
roads, and poor drainage and low-lying areas.
Some locations that will experience flash flooding include...
mainly rural areas of North Central Elbert County east of Kiowa
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be aware of your surroundings and do not drive on flooded roads.
&&
LAT...LON 3941 10444 3922 10442 3922 10427 3935 10414
3942 10421
FLASH FLOOD...RADAR INDICATED
$$
Meier009
WGUS75 KBOU 120324
FFSBOU
Flash Flood Statement
National Weather Service Denver CO
924 PM MDT Sun Jun 11 2023
COC039-120334-
/O.EXP.KBOU.FF.W.0022.000000T0000Z-230612T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Elbert CO-
924 PM MDT Sun Jun 11 2023
...FLASH FLOOD WARNING WILL EXPIRE AT 930 PM MDT THIS EVENING FOR
NORTH CENTRAL ELBERT COUNTY...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed remaining road closures.
A Flood Watch remains in effect until 300 AM MDT for portions of
central, east central, and northeast Colorado.
LAT...LON 3941 10444 3922 10442 3922 10427 3935 10414
3942 10421
$$
MeierWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this flash flood warning went out at Jun 11, 3:45 PM MDT, 2 hours 36 minutes earlier.
Area forecast discussion, Jun 11, 3:45 PM MDT, 2 hours 36 minutes before
Area Forecast Discussion National Weather Service Denver/Boulder CO 345 PM MDT Sun Jun 11 2023 .SHORT TERM...(This evening through Monday) Issued at 254 PM MDT Sun Jun 11 2023 Scattered convection has developed across the southern Foothills and Palmer Divide over the past hour or two, and this is gradually expected to organize and drift eastward this afternoon and evening. Temperatures in the mid 60s have allowed for modest instability to build south of I-70, with roughly 30-40kt shear in the region as well. Again, not much has changed since our mid- morning update. Severe potential will likely be confined to the southern metro/Palmer Divide. Heavy rain is also a concern this evening... as noted in the hydro section further below. Tonight's forecast is largely uncertain as well. The environment largely supports additional thunderstorm development through the evening and overnight, as a broad cutoff low spins to our west. As a previous Mesoscale Precipitation Discussion from WPC notes... most of northeast Colorado will be under a broad area of QG/isentropic ascent, while in the diffluent left exit region of a cyclonically curved 110kt jet streak. Low-level upslope should reinforce our surface moisture through the night, and assuming this current batch of convection doesn't completely wash out the instability in the region... scattered to widespread showers and storms should continue to redevelop and track slowly across the area overnight. The upper low should continue to drift eastward and weaken tomorrow, with low/mid-level south-southeasterly flow increasing. With widespread moisture in the region... it shouldn't take much for additional redevelopment of showers and storms tomorrow, despite surface temperatures remaining in the 60s. It appears the best axis of moisture/instability/lift will be displaced further to the north and east... roughly a Cheyenne-Fort Morgan-Limon line. A few strong storms are possible across the Palmer divide and plains, but low cloud cover/cool temperatures should limit the overall threat. We may also need additional hydro products if some of the higher end guidance has the right idea, but have punted that to the midnight shift for now. .LONG TERM...(Monday night through Sunday) Issued at 340 PM MDT Sun Jun 11 2023 Models show a weak upper closed low over Colorado Monday night and Tuesday. Wednesday morning through Wednesday night, an upper trough moves into and across the CWA. The blocking upper high and upper ridge still stick around to the north and northeast of Colorado through the period. The synoptic scale energy is neutral to light upward Monday night through Wednesday night. In the lower levels the winds are pretty weak through the periods with some form of upslope especially Monday night and Tuesday. Fairly decent moisture is expected to continue in place Monday night through Wednesday night, with precipitable water values just over an inch east to a half inch for the western CWA. This has been the case for many days now. There is some CAPE around, and again the high values are over the mountains, foothills and Palmer Ridge Monday evening and both late day Tuesday and Wednesday. The QPF fields show measurable rainfall all night Monday for much of the CWA and for Tuesday & Tuesday evening for mainly the mountains, foothills and adjacent plains. Most of the QPF on Wednesday is over the alpine areas with a bit in the adjacent plains. Again, flash flooding will continue to be an issue over the burned areas. Temperatures continue to stay cool-ish Tuesday, with Wednesday's high expected to be 4-7 C warmer than Tuesday's highs. For the later days, Thursday through Sunday, models show that upper blocking ridge to finally slide eastward into the Great Lakes area by Friday. For the forecast area, the flow aloft is expect to increase a bit later Thursday and continue at moderate speeds from the west through the weekend. Moisture is still pretty good on Thursday and Friday, with Saturday and Sunday to dry out somewhat. Temperatures should stay a bit below normals Thursday and Friday, then warm to seasonal averages for the weekend. && .AVIATION...(For the 18Z TAFS through 18Z Monday afternoon) Issued at 1140 AM MDT Sun Jun 11 2023 Stratus deck has gradually lifted this morning and ceilings should continue to slowly rise through the day. Satellite shows this is slowly breaking up across the plains east of the terminals, but we'll likely maintain a SCT-BKN 030-050 through the afternoon. Convection is still expected to develop by early afternoon and spread towards the terminals after 20-21z. Expect less impacts at BJC/DEN with a higher probability of a strong storm near APA later today. Some uncertainty in the forecast tonight into tomorrow, but the general idea is for widely scattered showers/storms to continue through most of the overnight, with MVFR/IFR cigs through the night. At least a few SHRA likely to continue through Monday AM, with a more organized round of rain/TS again late tomorrow morning into the early afternoon. && .HYDROLOGY... Issued at 345 PM MDT Sun Jun 11 2023 Convection has started to develop across the southern Front Range, South Park, and portions of the Palmer Divide this afternoon. This is the first of a couple of waves of showers and thunderstorms for the region. Given relatively slow storm motions, ample instability, and increasing moisture this evening and overnight... there are some concerns for heavy rainfall rates and isolated rainfall totals over 2-3 inches. While most locations will see less than an inch of rain through tonight, high end potential and low FFG values justify the current Flood Watch. There is more uncertainty further north, including the Cameron Peak burn area, where guidance continues to show little consistency in the convective evolution overnight. Slow moving scattered thunderstorms are expected across the area tomorrow, with heavy rain possible wherever these storms develop. We'll likely need to see how tonight's convection evolves, but a heavy rain and flash flooding threat will certainly linger for the burn areas and most of the plains. Decent rainfall amounts are possible Monday overnight and late day Tuesday with the flash flooding threat to remain elevated, especially for the burned areas. Wednesday through Friday will be only a bit drier, with scattered showers and thunderstorms still expected over most of the CWA. There will still be a limited threat of burned area flash flooding. Moisture decreases for the weekend, with little flooding expected at this time. && .BOU WATCHES/WARNINGS/ADVISORIES... Flood Watch through late tonight for COZ036-039>041-045>047. && SHORT TERM....Hiris LONG TERM.....RJK AVIATION......Hiris HYDROLOGY.....Hiris/RJK
Hazardous weather outlook, Jun 11, 11:06 AM MDT, 7 hours 15 minutes before
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 1106 AM MDT Sun Jun 11 2023 COZ030>051-121715- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 1106 AM MDT Sun Jun 11 2023 ...HEAVY RAIN AND SEVERE WEATHER POSSIBLE ACROSS THE DENVER METRO AND PALMER DIVIDE THROUGH THE EVENING... This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...Today and Tonight Showers and thunderstorms will develop across the mountains and higher terrain early this afternoon then spread across the plains during the late afternoon and evening hours. Expect a few severe storms across the plains, especially from Denver southward through Douglas, Elbert and Lincoln counties. The strongest storms could produce hail up to 2 inches in diameter along with damaging winds and heavy rain. An isolated tornado is also possible. The flash flood potential will increase today, especially over Cameron Peak burn area with increasing moisture and instability. Additional areas of concern will be over the metro and Palmer Divide where local rainfall rates up to 1 inch in 30 minutes or less is possible. .DAYS TWO THROUGH SEVEN...Monday through Saturday Widespread showers and thunderstorms are expected late day Monday with showers and thunderstorms likely late day Tuesday. The main threat will be heavy rains both days. Some storms could produce small hail as well. Scattered late day showers and thunderstorms are expected Wednesday and Thursday. By Friday and Saturday, scattered showers and thunderstorms are forecast for the alpines areas only. Out on the plains, coverage will be isolated. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed today after 2 pm, especially from Denver southward and including the Palmer Divide region.
In the hours before
Special weather statement, Jun 11, 3:13 PM MDT, 3 hours 8 minutes before
Special Weather Statement
National Weather Service Denver CO
313 PM MDT Sun Jun 11 2023
COZ040-041-112145-
Elbert/Central and East Douglas Counties Above 6000 Feet CO-
North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe
Counties/East Broomfield County CO-
313 PM MDT Sun Jun 11 2023
...A strong thunderstorm will impact portions of northeastern
Douglas, southwestern Arapahoe and southwestern Denver Counties
through 345 PM MDT...
At 313 PM MDT, Doppler radar was tracking a strong thunderstorm over
eastern Highlands Ranch, or 12 miles south of Denver, moving
northeast at 15 mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Southern Denver, southwestern Aurora, Centennial, Highlands Ranch,
northern Castle Rock, southwestern Parker, Littleton, Englewood,
Greenwood Village, Lone Tree, Sheridan, Castle Pines, Louviers and
Sedalia.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
northeastern Colorado.
&&
LAT...LON 3945 10498 3956 10505 3972 10505 3970 10480
3942 10481
TIME...MOT...LOC 2113Z 225DEG 13KT 3954 10494
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
MEIERLocal storm report, Jun 11, 3:15 PM MDT, 3 hours 6 minutes before
Preliminary Local Storm Report...Summary
National Weather Service Denver CO
315 PM MDT Sun Jun 11 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0302 PM Hail 2 SSE Highlands Ranch 39.52N 104.96W
06/11/2023 M1.50 inch Douglas CO Public
Report from mPING: Ping Pong Ball (1.50 in.)
and measured by the public.
0117 PM Hail 2 W Keystone 39.60N 106.01W
06/11/2023 E0.75 inch Summit CO Public
Report from mPING: Dime (0.75 in.).
&&Special weather statement, Jun 11, 4:08 PM MDT, 2 hours 13 minutes before
Special Weather Statement
National Weather Service Denver CO
408 PM MDT Sun Jun 11 2023
COZ041-046-112300-
Elbert/Central and East Douglas Counties Above 6000 Feet CO-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County CO-
408 PM MDT Sun Jun 11 2023
...A strong thunderstorm will impact portions of northwestern Elbert
County through 500 PM MDT...
At 408 PM MDT, Doppler radar was tracking a strong thunderstorm near
Ponderosa Park, or 26 miles southeast of Denver, moving east at 20
mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Elizabeth, Kiowa and Ponderosa Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
east central Colorado.
&&
LAT...LON 3933 10465 3954 10465 3954 10428 3933 10428
TIME...MOT...LOC 2208Z 270DEG 16KT 3943 10462
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
MEIERLocal storm report, Jun 11, 5:30 PM MDT, 51 minutes before
Preliminary Local Storm Report...Summary
National Weather Service Denver CO
530 PM MDT Sun Jun 11 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0528 PM Hail 7 N Kiowa 39.45N 104.46W
06/11/2023 M0.88 inch Elbert CO Trained Spotter
Hail covers road to a depth of 1 inch 6
miles north of Kiowa.
0444 PM Hail 2 NE Ponderosa Park 39.42N 104.61W
06/11/2023 E0.75 inch Elbert CO Public
Report from mPING: Dime (0.75 in.).
0302 PM Hail 2 SSE Highlands Ranch 39.52N 104.96W
06/11/2023 M1.50 inch Douglas CO Public
Report from mPING: Ping Pong Ball (1.50 in.)
and measured by the public.
0117 PM Hail 2 W Keystone 39.60N 106.01W
06/11/2023 E0.75 inch Summit CO Public
Report from mPING: Dime (0.75 in.).
&&The office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 11, 6:55 PM MDT | Areal Flood Advisory | BOU | Larimer | 119 min |
| Jun 11, 7:01 PM MDT | Severe Thunderstorm Warning | BOU | Park | 29 min |
| Jun 11, 7:21 PM MDT | Flash Flood Warning | BOU | Larimer, Weld | 3 hr |
| Jun 11, 7:49 PM MDT | Flash Flood Warning | BOU | Weld | 3 hr |
| Jun 11, 8:03 PM MDT | Areal Flood Warning | BOU | Douglas | 6 hr |
| Jun 11, 8:42 PM MDT | Severe Thunderstorm Warning | BOU | Elbert, Lincoln | 63 min |
| Jun 11, 9:46 PM MDT | Severe Thunderstorm Warning | BOU | Lincoln | 44 min |
| Jun 11, 10:31 PM MDT | Areal Flood Warning | BOU | Larimer, Weld | 6 hr |
| Jun 11, 10:52 PM MDT | Areal Flood Warning | BOU | Weld | 6 hr |
| Jun 11, 11:03 PM MDT | Flash Flood Warning | BOU | Elbert, Lincoln | 5 hr |
| Jun 12, 3:24 AM MDT | Flood Watch | BOU | Adams, Arapahoe, Boulder, Broomfield, Clear Creek, Denver and 11 more | 21 hr |
| Jun 12, 7:00 AM MDT | Special Weather Statement | BOU | Elbert | 45 min |
| Jun 12, 7:23 AM MDT | Areal Flood Advisory | BOU | Elbert | 2 hr |
| Jun 12, 8:59 AM MDT | River Flood Advisory | BOU | Weld | 9 days |
| Jun 12, 10:20 AM MDT | Areal Flood Warning | BOU | Adams, Arapahoe, Elbert, Morgan | 50 hr |
| Jun 12, 10:28 AM MDT | Areal Flood Advisory | BOU | Park | 2 hr |
| Jun 12, 10:32 AM MDT | Special Weather Statement | BOU | Jefferson | 28 min |
| Jun 12, 10:51 AM MDT | Flash Flood Warning | BOU | Elbert | 3 hr |
| Jun 12, 10:55 AM MDT | Special Weather Statement | BOU | Douglas | 35 min |
| Jun 12, 10:58 AM MDT | Areal Flood Advisory | BOU | Jefferson | 3 hr |
| Jun 12, 11:55 AM MDT | Flash Flood Warning | BOU | Grand | 3 hr |
| Jun 12, 12:07 PM MDT | Flash Flood Warning | BOU | Larimer | 3 hr |
| Jun 12, 12:11 PM MDT | Special Weather Statement | BOU | Boulder | 49 min |
| Jun 12, 12:45 PM MDT | Severe Thunderstorm Warning | BOU | Boulder | 30 min |
| Jun 12, 12:48 PM MDT | Areal Flood Advisory | BOU | Boulder, Jefferson, Larimer | 4 hr |
| Jun 12, 1:06 PM MDT | Special Weather Statement | BOU | Elbert | 24 min |
| Jun 12, 1:44 PM MDT | Flash Flood Warning | BOU | Elbert | 3 hr |
| Jun 12, 2:08 PM MDT | Special Weather Statement | BOU | Lincoln | 37 min |
| Jun 12, 2:18 PM MDT | Flash Flood Warning | BOU | Elbert, Lincoln | 3 hr |
| Jun 12, 2:23 PM MDT | Tornado Warning | BOU | Lincoln | 26 min |
| Jun 12, 2:53 PM MDT | Special Weather Statement | BOU | Lincoln | 37 min |
| Jun 12, 2:55 PM MDT | Special Weather Statement | BOU | Lincoln | 35 min |
| Jun 12, 3:09 PM MDT | Areal Flood Advisory | BOU | Lincoln, Washington | 2 hr |
| Jun 12, 3:19 PM MDT | Special Weather Statement | BOU | Lincoln | 26 min |
| Jun 12, 3:23 PM MDT | Special Weather Statement | BOU | Lincoln | 37 min |
| Jun 12, 3:45 PM MDT | Special Weather Statement | BOU | Weld | 15 min |
| Jun 12, 3:46 PM MDT | Flash Flood Warning | BOU | Lincoln | 3 hr |
| Jun 12, 5:47 PM MDT | River Flood Advisory | BOU | Morgan, Weld | 9 days |
| Jun 12, 5:47 PM MDT | River Flood Advisory | BOU | Morgan | 4 days |
Nearby
Flash Flood Warnings in Colorado, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.